Alert archive / Pennsylvania / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS State College, PA

July 24, 2008Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 24, 2008, 1:56 AM EDT for Warren County, Pennsylvania. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2008, 1:56 AM EDT (05:56 UTC)
Expired
Jul 24, 2008, 6:45 AM EDT
In force
5 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Warren County, PA

The radar

The Buffalo radar (KBUF), 133 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:27 AM EDTFLASH FLOODSugar Grove, PAROUTE 957 NEAR SUGAR GROVE CLOSED. WATER RESCUES HAD TAKEN PLACE AT NEARBY RESIDENCY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
8341 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 240556
FFWCTP
PAC123-241045-
/O.NEW.KCTP.FF.W.0004.080724T0556Z-080724T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 AM EDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WARREN COUNTY...

* UNTIL 645 AM EDT...

* AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A NEARLY STATIONARY AREA OF HEAVY RAIN ACROSS NORTHWESTERN WARREN
  COUNTY...BETWEEN THE TOWNS OF YOUNGSVILLE...SUGAR GROVE...AND
  RUSSELL. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WERE           
  CONTINUING ACROSS THIS AREA.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...SPRING   
  CREEK...LOTTSVILLE...SUGAR GROVE...AND YOUNGSVILLE.

ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE ACROSS THE WARNED AREA 
BETWEEN 2 AM AND 6 AM WHICH WOULD MAINTAIN...OR INCREASE THE AMOUNT 
OF FLOODING ACROSS THE NORTHERN AND WESTERN PART OF THE 
COUNTY...ESPECIALLY FROM SUGAR GROVE TO YOUNGSVILLE. 

COUNTY EMERGENCY MANAGEMENT OFFICIALS NOTED ROAD CLOSURES ACROSS THE 
WARNED AREA...WITH 2 TO 3 FEET OF WATER COVERING THE ROADS IN SOME 
LOCATIONS BETWEEN SPRING CREEK...YOUNGSVILLE AND SUGAR GROVE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. BE ESPECIALLY CAUTIOUS AT 
NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. NEVER 
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH 
BY FOOT OR IN AN AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4199 7961 4200 7908 4181 7924 4171 7937
      4172 7963

$$

FORECASTER: LAMBERT/BEACHLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:29 AM EDT, 27 minutes earlier.

Area forecast discussion, Jul 24, 1:29 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 AM EDT THU JUL 24 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE STATE TONIGHT.
SEVERAL WAVES OF LOW PRESSURE RIDING NORTHWARD ALONG THE FRONT
WILL BRING HEAVY RAINFALL OF 2 INCHES OR MORE TO PARTS OF EASTERN
PENNSYLVANIA. IMPROVING CONDITIONS WILL OCCUR THURSDAY AS HIGH
PRESSURE BUILDS INTO THE REGION. FRIDAY WILL BE WARM AND DRY.
ANOTHER COLD FRONT WILL APPROACH THE REGION THIS WEEKEND WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
00Z SFC ANALYSIS PLACES SFC TROUGH OVR EXTREME SOUTHEAST PA AND
COLD FRONT OVER WESTERN PA. ALTHOUGH RADAR STILL SHOWS PRETTY GOOD
COVERAGE OF SHWRS/TSTMS OVR NW MTNS NEAR UPPER LO...WILL CONTINUE
TO PLACE HIGHEST POPS ACROSS THE SOUTHEAST ZONES...WHERE STRONG LARGE
SCALE FORCING...FAVORABLE RIGHT ENTRANCE OF JET AND ANOMALOUS
PWATS ALL POINT TOWARD THE POTENTIAL OF LOCALLY HVY CONVECTIVE
RAINFALL OVERNIGHT. LATEST RADAR LOOP ALSO SUPPORTS THE IDEA OF
HVY RAIN POTENTIAL LATE THIS EVENING AND OVERNIGHT. FLASH FLOOD
GUIDANCE REMAINS HIGH ACROSS THE LOWER SUSQ VALLEY...SO NO FLOOD
WATCHES PLANNED AT THIS TIME...BUT SMALLER SCALE NUISANCE FLOODING
SEEMS LIKELY FROM SOME OF THE LOCALLY HEAVY BANDS THAT MANAGE TO
TRAIN ALONG FOR ANY AMOUNT OF TIME.

HAVE LOWERED OVERNIGHT POPS ACROSS THE CENTRAL MTNS BASED ON
LATEST RADAR TRENDS AND 18Z GUIDANCE. HOWEVER...CAN/T RULE OUT
ANOTHER SHWR/TSTM WITH PASSAGE OF SFC COLD FRONT LATER TONIGHT. HAVE
ALSO ADDED FOG TO THE FCST...WHICH SEEMS ALL BUT CERTAIN GIVEN THE
RECENT RAIN...LIGHT WIND AND PARTIAL CLEARING EXPECTED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
COLD FRONT SHOULD BE EXITING OUR AREA COME THURSDAY MORNING. BOTH
NAM AND GFS SAY THAT PRECIP SHOULD BE EAST OF OUR AREA AFTER 12Z
THURSDAY. HOWEVER THE SREF KEEPS A DECENT PROBABILITY OF PRECIP
TOM MORNING AND THEREFORE WILL LEAVE IN A CHANCE ACROSS THE FAR
EASTERN ZONES. THE UPPER LEVEL TROUGH WILL STILL BE TO OUR WEST
THURSDAY... MEANING A CHANCE OF SHOWERS AND AN ISOLATED
THUNDERSTORM WILL CONTINUE. THE 700MB TROUGH WILL SLIDE JUST TO
OUR EAST WHICH SHOULD ACT TO CAP US FROM WIDESPREAD
SHOWERS...HOWEVER OUR NORTHERN AND CENTRAL COUNTIES SHOULD SEE A
FEW SHOWERS. EVEN WITHOUT ANY SHOWERS IT SHOULD BECOME MOSTLY
CLOUDY WITH MOSTLY FAIR WEATHER CUMULUS IN THE AFTERNOON. 850MB
TEMPS OF ONLY NEAR 12C AND THE MOSTLY CLOUDY SKIES SHOULD KEEP
HIGHS OF NEAR 70 IN THE HIGH TERRAIN OF THE NORTH TO NEAR 80 IN
THE LOWER SUSQUEHANNA VALLEY.

THURSDAY NIGHT SHOULD SEE CLEARING SKIES AND COOL TEMPERATURES.
LOWS SHOULD FALL AROUND 5 DEGREES BELOW NORMAL ACROSS MOST AREAS.

FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS CLOUDS.
EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER 850MB
TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES
WARMER THAN THURSDAY.

OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE
FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE
ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO
OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR CWA.
THEREFORE WENT DRY FOR FRIDAY NIGHT WITH JUST AN INCREASE IN THE CLOUD
COVER EXPECTED.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT A LOT OF CHANGE FROM YESTERDAY. DID EDGE POPS UP SOME FOR
SUNDAY AND SUNDAY NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS.

LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR
WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF
FEATURE ON GFS.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
DEEP MID-LVL TROUGH ACROSS MUCH OF THE MID-ATLANTIC
REGION...IMPACTING FLIGHT CONDS FOR NUMEROUS AIRFIELDS IN PA THIS
MORNING. LATEST IR IMAGERY INDICATED A DIMNISHING EFFECT OF CLOUD
COVER ACROSS CENTRAL PA...LEADING TO FOG DEV. VSBYS WILL GRADUALLY
LOWER FROM MVFR TO IFR AND BORDERLINE LIFR THRU SUNRISE WHEN
MIXING BEGINS IN LLVL/S. REDUCED CIGS/VSBYS WILL PERSIST LONGER
FOR PORTIONS OF THE SUSQUEHANNA RIVER VALLEY THRU 10Z AS NUMEROUS
RAIN SHOWERS SLIDE ALONG A CONVERGENT BNDRY. CIGS/VSBYS WILL
GRADUALLY IMPROVE ARND SUNRISE ACROSS SE PA.

THE FRONT SHOULD FINALLY BE OFFSHORE BY THURSDAY MORNING BRINGING
IN VFR CONDITIONS. HOWEVER WE WILL STILL BE UNDER THE UPPER LEVEL
TROUGH WHICH MAY CAUSE A FEW ISOLATED AFTERNOON SHOWERS TO
DEVELOP...WHICH MAY BRIEFLY LOWER CEILINGS AND VISIBILITIES TO
MVFR. VFR CONDITIONS EXPECTED FRIDAY AND SUNDAY... BUT YET ANOTHER
FRONT MAY BRING ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...FITZGERALD
SHORT TERM...CHENARD
LONG TERM...MARTIN
AVIATION...BEACHLER/TYBURSKI
Hazardous weather outlook, Jul 23, 6:56 PM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
656 PM EDT WED JUL 23 2008

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
242300-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
656 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ058-059-065-066-242300-
SCHUYLKILL-LEBANON-YORK-LANCASTER-
656 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

A SLOW MOVING FRONTAL COLD FRONT WILL MOVE ACROSS THE REGION
OVERNIGHT...BRINGING HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS COULD PRODUCE
DAMAGING WIND GUSTS OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-049>053-056-057-063-064-242300-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-CUMBERLAND-ADAMS-
656 PM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

A SLOW MOVING FRONTAL COLD FRONT WILL MOVE ACROSS THE REGION
OVERNIGHT...BRINGING HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS COULD PRODUCE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 8:19 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EDT WED JUL 23 2008

PAZ004-005-240100-
MCKEAN PA-WARREN PA-
819 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN WARREN AND WESTERN MCKEAN
COUNTIES...

AT 818 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
FROM 13 MILES NORTHEAST OF WARREN TO 14 MILES WEST OF KANE...MOVING
NORTHEAST AT 18 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SHEFFIELD AROUND 825 PM...LUDLOW AROUND 840
PM AND MARSHBURG AROUND 900 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE
ROAD 59...STATE ROAD 66.

FORECASTER: GARTNER
Special weather statement, Jul 23, 8:47 PM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
847 PM EDT WED JUL 23 2008

PAZ065-066-240145-
LANCASTER PA-YORK PA-
847 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

AT 843 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF COATESVILLE TO 27 MILES SOUTH OF RED LION...MOVING NORTH
AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR GAP AROUND 900 PM...QUARRYVILLE AROUND 915
PM...PARADISE AROUND 930 PM AND SUNNYBURN AROUND 945 PM.

FORECASTER: KF
Special weather statement, Jul 23, 10:10 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1010 PM EDT WED JUL 23 2008

PAZ005-010-011-240300-
CAMERON PA-ELK PA-MCKEAN PA-
1010 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MCKEAN...NORTH CENTRAL
ELK AND NORTHWESTERN CAMERON COUNTIES...

AT 1004 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MARSHBURG TO WILCOX...MOVING EAST AT 13 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MOUNT JEWETT AROUND 1020 PM...BRADFORD
AROUND 1030 PM...KINZUA BRIDGE STATE PARK AROUND 1035 PM...CYCLONE
AROUND 1040 PM AND REW AROUND 1100 PM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:27 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Jul 23, 9:30 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 23, 9:51 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 23, 10:02 PM EDTFlash Flood WarningCTPWarren4 hr
Jul 24, 12:55 AM EDTAreal Flood AdvisoryCTPLancaster, Lebanon, York4 hr
Jul 24, 3:23 AM EDTAreal Flood AdvisoryCTPMcKean, Warren6 hr
Jul 24, 6:45 AM EDTAreal Flood WarningCTPWarren4 hr
Jul 24, 1:34 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Clinton, Elk41 min
Jul 24, 1:45 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Clearfield45 min
Jul 24, 2:17 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield43 min
Jul 24, 2:43 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon47 min
Jul 24, 2:58 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Northumberland, Perry, Snyder, Union47 min
Jul 24, 3:33 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon, Juniata, Mifflin, Perry57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.